JOURNAL ARTICLE

[Secondary osteoporosis or secondary contributors to bone loss in fracture. Therapeutic strategy for glucocorticoid-induced osteoporosis]

Nobuki Hayakawa, Atsushi Suzuki
Clinical Calcium 2013, 23 (9): 1337-44
23999371
Glucocorticoid is widely used to treat a variety of diseases and causes a number of significant side effects. Glucocorticoid-induced osteoporosis (GIOP) is known as a serious adverse effect during long-term glucocorticoid therapy. Guideline in Japan recommends bisphosphonates as first-line drugs. Bisphosphonates increase bone mineral density (BMD) and reduce vertebral fracture risk in patient beginning or continuing glucocorticoid treatment. As well as increased bone resorption, GIOP could induce severe suppression of bone formation. Although bisphosphonates are effective for GIOP, anabolic therapeutic strategies should be considered as alternative therapy in GIOP. Teripatratide (PTH (1-34) ) , a bone anabolic drug, is widely used in primary osteoporosis with severe osteoporotic fracture or extremely low bone mass, and has been reported to increase BMD and to reduce the risk of fractures also in GIOP. Denosumab, an anti receptor activator of nuclear factor-κB ligand, recently approved as a drug for postmenopausal osteoporosis was also effective for GIOP in clinical trials, and would be new candidate to treat GIOP.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
23999371
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"